Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Quitted smoking. Test showed raised ALT, mildly raised AST and bilirubin level. Any suggestion?

Answered by
Dr.
Dr. Ratnakar Kini

Gastroenterologist

Practicing since :1996

Answered : 1855 Questions

default
Posted on Thu, 24 Jan 2013 in X-ray, Lab tests and Scans
Question: I got my blood work done and I am little concern about the results. I am 35 years old I quit smoking about a month ago. My bilirubin and ALT, AST are not looking good. Can you please comment on these ? I am very worried.

value standard range
ALBUMIN      4.7     3.8 - 5.0      g/dL
PROTEIN,TOTAL     8.0     6.0 - 8.0      g/dL
GLOBULIN      3.3 2.0 - 3.7      g/dL
A/G RATIO      1.4     1.0 - 2.0     
BILIRUBIN,TOTAL     2.0     0.2 - 1.2      mg/dL
BILIRUBIN,DIRECT     0.5     0.1 - 0.5      mg/dL
BILIRUBIN,INDIRECT      1.5     0.2 - 0.8      mg/dL
ALK PHOSPHATASE      53     50 - 136      IU/L
ALT (SGPT)      105      8 - 45      IU/L
AST (SGOT)      43     2 - 40      IU/L
doctor
Answered by Dr. Ratnakar Kini 1 hour later
Hi,
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to answer your query.

Your bilirubin and AST are only mildly raised.
But ALT is significantly raised.
The most common cause is fatty liver disease.

I would advise you to get ultrasound scan of the abdomen done to rule out fatty liver.
If confirmed, tests for the underlying cause including diabetes and dyslipidemia should be done.

Other causes like viral infection ( hepatitis B and C) should also be ruled out.

I hope that answers your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ratnakar Kini 14 minutes later
Thank you for your reply doctor.
I should have mention the fact that I was on TRIMETHOPRIM-SULFAMETHOXAZOLE, 160-800 MG for 2 weeks due to prostatitis condition that I have. Could this medication alter my ALT/AST levels ?
doctor
Answered by Dr. Ratnakar Kini 1 hour later
Hi,
Yes it can alter AST and ALT levels.
Stop that medication and repeat liver function test after 4 weeks.
Meanwhile as suggested earlier get ultrasound scan of the abdomen and tests for HBV and HCV done.

I hope that answers your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ratnakar Kini 18 minutes later
Thank you so much.
This would be my last question. Before I started this treatment I had some blood test done. This is the result:
Would you be so kind to comment in detail ? My ALT AST levels were almost OK. After the treatment they went up.

SODIUM      139     135 - 145     mmol/L
POTASSIUM      4.5     3.5 - 5.0     mmol/L
CHLORIDE      102     98 - 107     mmol/L
CO2,TOTAL      23     21 - 31     mmol/L
ANION GAP      14     5 - 18     
GLUCOSE      100     65 - 100     mg/dL
CALCIUM      10.3     8.5 - 10.5     mg/dL
BUN      12     8 - 25     mg/dL
CREATININE      0.96     0.72 - 1.25     mg/dL
BUN/CREAT RATIO      13     10 - 20     
GFR if African American      > 60     > 60     ml/min/1.73m2
GFR if not African American     > 60     > 60     ml/min/1.73m2
ALBUMIN      4.6     3.8 - 5.0     g/dL
PROTEIN,TOTAL      8.1     6.0 - 8.0     g/dL
GLOBULIN      3.5     2.0 - 3.7     g/dL
A/G RATIO      1.3     1.0 - 2.0     
BILIRUBIN,TOTAL      1.7     0.2 - 1.2     mg/dL
ALK PHOSPHATASE      53     50 - 136     IU/L
ALT (SGPT)      58     8 - 45     IU/L
AST (SGOT)      29     2 - 40     IU/L
doctor
Answered by Dr. Ratnakar Kini 39 minutes later
Hi,
Both Bilirubin and ALT are only mildly raised which are not significant.
Rest of the report appears normal.

I hope that answers your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication ,  
Lab Tests
Medical Topics

Recent questions on  Hcv

doctor1 MD

I treated for HCV in 2005 and achieved undetectable. However, the last several months I've been experiencing daily low-grade fevers, sweating (I'm past menopause) and the last couple of weeks, headaches. I've been in nursing homes and hospitals caring for my mother and have picked up what my doctor diagnosed as staff infection exhibited by sores on my right arm. I've also been feeling lightheaded. My doctor found nodes on my thyroid. Sound like a mess, right? What could be the problem, please.

doctor1 MD

i bought food the food was in a container with a plastic at the top covering the container how ever i notice the plastic on 1 container was slightly open on a container with food inside any RISK for hiv hep b,c

doctor1 MD

HELLO MY BOYFRIEND HAS HEP C, DONT KNOW HOW BAD IT IS. BUT SINCE I AM CLEAN ABOUT HEP A, B, C I LIKE TO KNOW IF WE HAVE SEX IT CAN BE TRANSMITTED THROUGH KISSING OR MAKING LOVE. I DONT WANT TO TAKE ANY CHANCES. PLEASE ADVISE. XXXX

doctor1 MD

Hello Sorry about disturbing you ! 1. The question – how much infective dose is for HIV virus, as un understand no one doesn’t know as there is lot of factors a)One publication it is said patients with HIV infection may be infectious. It has been...

doctor1 MD

SIR my dad is 73 yrs old. he is on haemodiyalysis since 7 yrs he is diabetic,hypertensive,and angioplasty since 14 yrs. he had liver problem HCV since 4 yrs. Now SGPT IS 83 and SGOT is 69 . he uses tyronorm 50 mg and velose .
let me know what medication to follow for the liver problem?

doctor1 MD

Hi...I finished a 6 month unsuccessful treatment of ribavirin, pegintron and victrelis 1 yr ago now. My anemic response was severe enough my doctor wants to wait for the new upcoming drugs come out before trying again. The side effects were pretty severe, and one of them was a great deal of pain in my right leg which faded after getting off the drugs. I am on a 6 month sono & tumor marker follow up with my doc in the meantime. In the last 4 wks my legs have started radiating a more severe weakness & numbness alternating with both arms...my head feels foggy & pressured ...I checked my blood pressure this am though & it s normal for me...118/70...I m not a drinker or drug user nor have I been...Are these symptoms perhaps side effects from the drugs or the HCV...I feel that I m really losing my stamina. I m 57...118lb female (heavy for me) and am trying to carry on my life as normal, but it s getting much harder for me.

doctor1 MD

HI, i live in Pakistan,city Karachi,i have HCV,cirrohces, die bets,i bleed 05 time,Dr apply bend to stop bleeding,Dr say my 60% damage Pl help me,& told me is there any treatment of this, AWAITING UR REPLY Shahid Ashfaq